Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 74, NWS Paducah, KY

April 24, 2002Hamilton County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2002, 4:11 PM CDT for Hamilton County, White County, Illinois. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 4:11 PM CDT (21:11 UTC)
Expired
Apr 24, 2002, 4:45 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Hamilton County, IL, White County, IL

What was reported inside it

TimeReportWhereRemark
Apr 24, 4:25 PM CDTHail 1.75Carmi, ILHundreds of homes and vehicles were damaged by hail across White County.
Apr 24, 4:40 PM CDTHail 2.5Norris City, ILTennis ball size hail fell.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 242111
SVRPAH
ILC065-193-242145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
410 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS
  WHITE COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 445 PM CDT

* AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF CROSSVILLE
  TO 11 MILES WEST OF ENFIELD...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER CROSSVILLE...CARMI AT 420 PM CDT
  OVER NORRIS CITY AT 425 PM CDT

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED. IF YOU ARE IN THE PATH 
OF THE STORM...MOVE INTO A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR LARGE HAIL. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3825 8836 3816 8840 3799 8868 3793 8811
          3796 8806 3826 8800

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:15 PM CDT, 56 minutes earlier.

Area forecast discussion, Apr 24, 3:15 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT WED APR 24 2002

WILL KEEP DISCUSSION SHORT DUE TO SVR WX AND GRID TRANSFER PROBLEMS
IN IFPS.

CURRENT FCST WILL TREND SVR POTENTIAL EWD THROUGH CWA THROUGH 03Z.
THREAT SHOULD DIMINISH MARKEDLY FROM 03Z TO 06Z...AS FROPA MOVES
EAST OF FCST AREA. GIVE HIGH PWS...SUSPECT LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT WITH THE SCATTERED WIND/HAIL DAMAGE POTENTIAL.

AFTER TONIGHT...I WILL KEEP MENTION OF SHWRS ONLY FOR FRIDAY...WITH
A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY. I INCREASED POP FOR
MONDAY INTO TUESDAY PCPN EVENT...AS MEDIUM RANGE ENSEMBLES STILL
SHOW A FOCUSED BOUNDARY AND LIFT OVER THE AREA. ALTHOUGH A SMALL
CHANCE OF PCPN IS POSSIBLE ON WEDNESDAY...WILL KEEP IT DRY AT THIS
TIME.

FOR MAX/MIN TEMPS...WENT SLIGHTLY WARMER THAN MAV GUIDANCE IN SHORT
TERM...THEN SLIGHTLY COOLER THAN MEX /NOW AVN EXTENDED/ MOS GUIDANCE.

MANUALLY GENERATED ZONES SHOULD BE AVAILABLE NO LATER THAN 4 PM. CCF
WILL DELAYED A LITTLE LONGER.

.PAH...NONE.

SMITH

In the hours before

Special weather statement, Apr 24, 12:22 PM CDT, 3 hours 49 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-242105-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PADUCAH KY
1222 PM CDT WED APR 24 2002

...UPDATED HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...
SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

THREATS...
A RISK OF SEVERE THUNDERSTORMS EXISTS OVER THE ENTIRE QUAD STATE
REGION THIS AFTERNOON AND EARLY TONIGHT. THUNDERSTORMS WITH THE
POTENTIAL OF DAMAGING WINDS...LARGE HAIL AND THE POTENTIAL FOR
ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON...INTO THE EARLY
EVENING HOURS.

DISCUSSION...
THUNDERSTORMS DEVELOPED OVERNIGHT AND MOVED ACROSS SOUTHEAST
MISSOURI...WESTERN KENTUCKY AND EXTREME SOUTHERN ILLINOIS. THIS
STALLED THE NORTHWARD MOVEMENT OF A WARM FRONT ACROSS THE OUTLOOK
AREA. THIS WARM FRONTAL BOUNDARY WILL BEGIN TO MOVE NORTHWARD ACROSS
THE OUTLOOK AREA DURING THE EARLY AFTERNOON...REACHING NEAR A
PERRYVILLE MISSOURI...MARION ILLINOIS TO HENDERSON KENTUCKY LINE
AROUND 4 PM.

WARM...MOIST AND UNSTABLE AIR IS EXPECTED SOUTH OF THE WARM FRONT...
WITH TEMPERATURES EXPECTED TO RISE INTO THE UPPER 70S AND LOWER
80S. AS THE COLD FRONT MOVES INTO SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS THIS AFTERNOON...THE POTENTIAL FOR SEVERE WEATHER WILL
INCREASE DRAMATICALLY. THE THUNDERSTORMS WILL THEN SPREAD EASTWARD
INTO SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH THE EARLY
EVENING.

INITIALLY...THE GREATEST THREAT FOR SEVERE WEATHER THIS AFTERNOON
WILL STRETCH FROM NEAR PERRYVILLE AND CHARLESTON MISSOURI...EAST TO
CARBONDALE AND HARRISBURG ILLINOIS...AND ONWARD TO HENDERSON AND
SMITHLAND KENTUCKY.

THE MAIN LIMITING FACTOR TO THE COVERAGE OF THE SEVERE THUNDERSTORMS
TODAY WILL BE THE AMOUNT OF CLOUDS LEFT OVER FROM THUNDERSTORMS THIS
MORNING. THE MORE SUNSHINE AVAILABLE THIS AFTERNOON...THE GREATER
THE THREAT SEVERE THUNDERSTORMS WILL FORM.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON AND
EARLY THIS EVENING. SPOTTERS IN SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS SHOULD MONITOR NOAA WEATHER RADIO FOR ANY CHANGES IN THIS
DEVELOPING SEVERE WEATHER SITUATION.

&&

SMITH
Local storm report, Apr 24, 3:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
359 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    DAHLGREN                  IL   1.00 INCH HAIL
04/24/02   HAMILTON                       REPORTED BY STATE
                                          TROOPER

0351 PM    FAIRFIELD                 IL   1.00 INCH HAIL
04/24/02   WAYNE                          REPORTED BY EMA

0326 PM    DIX                       IL   1.75 INCH HAIL
04/24/02   JEFFERSON                      REPORTED BY DEPUTY
Local storm report, Apr 24, 4:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT WED APR 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    FAIRFIELD                 IL   0.75 INCH HAIL
04/24/02   WAYNE                          REPORTED BY EVANSVILLE
                                          MEDIA

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:21 PM CDTSevere Thunderstorm WarningPAHJefferson24 min
Apr 24, 3:31 PM CDTSevere Thunderstorm WarningPAHWayne44 min
Apr 24, 3:43 PM CDTSevere Thunderstorm WarningPAHHamilton32 min
Apr 24, 4:26 PM CDTFlash Flood WarningPAHHamilton, White2 hr
Apr 24, 4:33 PM CDTSevere Thunderstorm WarningPAHGallatin27 min
Apr 24, 4:40 PM CDTTornado WarningPAHGallatin, White35 min
Apr 24, 5:10 PM CDTTornado WarningPAHGallatin, Saline35 min
Apr 24, 5:24 PM CDTSevere Thunderstorm WarningPAHJackson, Perry51 min
Apr 24, 6:21 PM CDTTornado WarningPAHHamilton, White39 min
Apr 24, 6:39 PM CDTTornado WarningPAHGallatin36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.